Hail, Randolph
- When
- August 20, 10:35 PM CST to 10:47 PM CST
- Where
- Randolph County, 1.28 mi E of Baldwin to 1.01 mi NW of Houston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.181, -89.826
A cold front moved through the region. Showers and storms associated with it produced a few reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region. Showers and storms associated with it produced a few reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 9:30 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1030 PM CDT Sat Aug 20 2022 .UPDATE... Issued at 856 PM CDT Sat Aug 20 2022 Tonight's forecast is panning out as expected. A few showers and thunderstorms associated with a passing cold front are still in the area. Though they are on a downward trend in terms of strength, bouts of intensification are possible for the next few hours. This may result in small hail and strong winds in locations impacted. As instability wanes due to lack of daytime heating, convection should clear within the next 2-3 hours. The cold front is moving slowly southeast, with clearing skies moving in behind it. Sunday will be pleasant with below average temperatures as northwest flow takes hold behind the front. Jaja && .SHORT TERM... (Through Late Tonight) Issued at 320 PM CDT Sat Aug 20 2022 The forecast for this afternoon and evening looks on track with a cold front which is currently over northwest Missouri moving southeast through the area tonight. Isolated-widely scattered convection is already developing ahead of the front, and should continue to increase in coverage and strength through the afternoon. SPC mesoanalysis shows around 1500 J/Kg MLCAPE over the area and around 30kts effective bulk shear. MLCAPE is forecast to increase to 2000+ J/Kg before sunset this evening, though shear should remain nearly steady at 25-30kts. HREF >40 DBz paintball plot truly looks like a scattering of paintball splatters across our forecast area this afternoon and evening, with a possible clustering over southeast Missouri and southwest Illinois. This is where I've forecast the highest chance for precip late this afternoon and evening. Given the moderate instability and marginal shear, I cannot rule out an isolated severe threat. Model soundings (particularly the GFS) show an "inverted-V" in the lower levels indicating potential for strong downbursts. Most soundings (with the exception of the RAP) do not show a particularly strong signal for large hail, so I think the primary threat from these storms will be wind. Expect weakening and decreasing coverage in storms after 01-02Z this evening with loss of daytime heating. HREF and deterministic short range guidance seems to agree with this idea so have dropped PoPs down to low chance-slight chance across southeast Missouri and southwest Illinois by late evening. Carney .LONG TERM... (Sunday through Next Saturday) Issued at 320 PM CDT Sat Aug 20 2022 Little has changed in the forecast for Sunday through next week. Drier air and slightly cooler filters into the region behind the cold front on Sunday. There may be some lingering morning showers in parts of south central Illinois, but they should dry up quickly. Northwest flow aloft will dominate the weather pattern next week. This should keep the warmest weather bottled up well west of the Mid Mississippi Valley, and temperatures are expected to be near or just slightly below normal. The dry surface ridge will stall across the Missouri and Ohio Vallies next week. The deterministic GFS and ECMWF differ on whether or not there will be precip toward the end of the week, with the EC staying dry through next Saturday, and the GFS developing precip Friday and Saturday on the western side of the long wave trough over the East Coast. Ensemble guidance introduced some low chance/slight chance PoPs Friday into Saturday, and given the time frame and uncertainty, I cannot argue with that. Carney && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1014 PM CDT Sat Aug 20 2022 Scattered convection associated with a cold frontal passage is still active in portions of south-central Illinois and southeast Missouri. This is expected to dissipate over the next few hours. No terminals are expected to face impacts from showers or thunderstorms tonight. As moisture wraps around the retreating low pressure system, low stratus may move in to west-central Illinois Sunday morning. MVFR ceilings are possible from a window between 10z-14z at KUIN. Some guidance suggests minor reductions to visibilities at KUIN. However, confidence remains low enough as the system departs to the east. Should any visibility reductions occur, they will likely be minor and short-lived. Therefore, visibility reductions have been left out of the TAFs. Otherwise, conditions will remain dry and VFR for the rest of the TAF period. Winds are shifting from southwesterly to northwesterly as the front passes each terminal. Diurnal cumulus is anticipated for Sunday afternoon. Jaja && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 67 82 66 84 / 50 5 0 5 Quincy 64 79 63 81 / 10 5 0 0 Columbia 63 83 63 84 / 20 0 0 0 Jefferson City 64 83 63 84 / 10 0 0 0 Salem 67 81 64 81 / 60 10 0 5 Farmington 65 82 63 83 / 60 5 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 324 PM CDT Sat Aug 20 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 324 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected across the area through this evening. Some storms this afternoon and early evening may produce damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Carney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 1 S SABULA 37.40N 90.70W
08/20/2022 M1.75 INCH IRON MO TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE, THOUGH MOST WERE
ONE INCH IN DIAMETER.
&&
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL 7 SE OLYMPIAN VILLAGE 38.08N 90.36W
08/20/2022 E1.00 INCH JEFFERSON MO PUBLIC
VERIFIED WITH PHOTO.
&&
BRCThe St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 04:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054606.